Must-read: consider hemodialysis in cases of massive acetaminophen overdose

September 5, 2014, 10:55 pm

APAP★★★★☆

Extracorporeal treatment of acetaminophen poisoning: Recommendations from the EXTRIP workgroup. Gosselin S et al. Clin Toxicol 2014 Aug 18:1-12. [Epub ahead of print]

Abstract

These recommendations come from the Extracorporeal Treatments in Poisoning (EXTRIP) workgroup, a project established to provide some guidance on the use of hemodialysis and other techniques in toxicology cases, an area where high-quality evidence simply does not exist. Although there has been some disagreement among toxicologists about the value of this effort, I have found the papers that come from EXTRIP extremely interesting and helpful. The authors note that in the vast majority of acetaminophen (APAP) overdose cases, administering the antidote  N-acetylcysteine (NAC) is the most important treatment modality and extracorporeal treatment (ECTR) is not necessary. However, in cases of massive overdose, standard doses of NAC may not be sufficient, and there have been reported fatalities even when the antidote is given within 8 hours of acute ingestion:

Massive ingestions present rapidly with signs of mitochondrial dysfunction (metabolic acidosis and altered mental status) prior to the onset of severe liver injury and likely succumb either because the ingested dose overwhelms the protective effect of NAC, or NAC /is unable to completely reverse the mitochondrial injury.

An elevated lactate level early after acute ingestion might be another indication of mitochondrial failure. The EXTRIP group did a literature search to identify papers relevant to this topic, and had an extensive protocol for grading the level of evidence. (The methods are detailed in the paper.) They identified 24 eligible studies. The following are some of their key recommendations:

  • Since APAP is dialyzable and ECTR can also correct metabolic acidosis and possibly remove the toxic metabolite NAPQI, ECTR is suggested in severe APAP poisoning.
  • If ECTR is used to treat APAP overdose, it would be reasonable to continue treatment until clinical improvement is evident.
  • Intermittent hemodialysis is the preferred modality in these cases.
  • Since NAC is also dialyzable, it should be continued at an increased rate during ECTR. (The authors are not more specific about this.)

Bottom line:

EXTRIP recommends ECTR for APAP removal when signs of early mitochondrial failure such as early coma, elevated lactate concentration, and metabolic acidosis are present prior to the onset of hepatic dysfunction and in the setting of a substantially elevated APAP concentration. When these conditions are met, ECTR seems to be a beneficial adjunct to NAC treatment as there is a high risk of liver failure and mortality and a suggestion that standard NAC regimens may be insufficient. As NAC is removed by ECTR, its dose should be increased during the duration of ECTR.

Many clinicians do not even consider ECTR in cases of massive APAP overdose. I would think this paper will change that. Must reading.

NOTE: Because of an apparent editorial error, the reference citations in Tables 5 and 6 are completely off. Hopefully, this will be corrected before the paper appears in print.

Related posts:

What enhanced elimination techniques are useful in critical toxicology patients?

Hemodialysis and other extracorporeal modalities in toxicology cases

4 Comments:

  1. Martin Caravati Says:

    The corrected version of the APAP EXTRIP Guideline is now on-line.

  2. Leon Says:

    Martin:

    Great! Thanks for the update.

  3. Cole Sloan Says:

    Any role for enteral NAC in this situation?
    Rationale for question: first pass, stops by the liver before removal by ECTR, etc. Given the severity of illness these patients, I would not be as concerned with untoward odor, taste, etc that usually dissuade use of oral NAC.

    ———————————————————
    “Since NAC is also dialyzable, it should be continued at an increased rate during ECTR. (The authors are not more specific about this)”

  4. Leon Says:

    Cole:

    Thanks for the great question. In general, I think oral NAC is an option in most cases of acetaminophen overdose, since it is inexpensive, goes directly to the liver, and avoids potential problem of an error in the complicated IV administration regimen that can lead to overdose of NAC itself.

    However, in massive APAP overdose, patients tend to present early with metabolic acidosis and/or altered mental status. They are sick, and likely to get sicker. If they can tolerate oral NAC on presentation, it is likely that at some point they will not be able to. Therefore, I think it would be reasonable to start with IV administration.